We describe hypersensitivity to polyethylene glycols (PEGs), with cross-reactivity to a structural analog, polysorbate 80, in a 69-year-old patient with perioperative anaphylaxis and subsequent, severe anaphylactic reactions to unrelated medical products. PEGs and PEG analogs are prevalent in the perioperative setting, contained in a wide range of products seldom suspected of causing hypersensitivity reactions and thus rarely documented in surgical/anesthetic records. We suggest routine testing for PEGs after perioperative anaphylaxis because exposure to these polymers often is significant. Comprehensive brand name documentation on the anesthetic chart of all product exposures is central to identifying the responsible allergen.
No takes yet. Share an insight, caveat, or question.
Wenande et al. (2015) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from A & A Case Reports